Winter Storm, Hocking
- When
- December 4, 10:00 PM EST to 10:30 PM EST
- Where
- Hocking forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.497, -82.479 (the zone’s center; the record gives no point)
spreading precipitation over the Ohio Valley. creating icy conditions for much of the area.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILN wrote it up.
Low pressure tracked southeast of the region...spreading precipitation over the Ohio Valley. Warm air was pushed into northeast Kentucky and south central Ohio with the low...creating icy conditions for much of the area. A band of thicker quarter inch ice accumulations occurred along a Hillsboro...Piketon...Logan line in south central Ohio.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Dec 4, 9:45 PM EST, 15 minutes earlier.
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE WILMINGTON OH 945 PM EST SUN DEC 4 2005 .SHORT TERM (TONIGHT)... NOT PLANNING ON AN UPDATE TO SHORT TERM FORECAST FOR TONIGHT. FORECAST LOW TEMPERATURES LOOK GOOD. SOME CLEAR TO SCATTERED AREAS OF CLOUDS MOVING THROUGH FA BUT PREVAILING CONDITION SHOULD BE MOSTLY CLOUDY TO CLOUDY. && .PREVIOUS DISCUSSIONS... THE FOLLOWING WAS ISSUED AT 650 PM EST SUN DEC 4 2005 AVIATION (00Z-00Z)... EARLY THIS EVENING THE LATEST SATELLITE AND OBSERVATIONS INDICATED A BREAK IN THE CLOUDS EXTENDED FROM CENTRAL PARTS OF THE FA TO THE SW PART OF THE FA. THIS BREAK WILL BE RELATIVELY SHORT LIVED AS IT MOVES ACROSS FA. SURFACE HIGH PRESSURE WILL BUILD INTO THE FORECAST AREA AND AN UPPER LEVEL TROUGH WILL APPROACH THE AREA MONDAY. MOISTURE THROUGH UPPER LEVELS WILL BE LIMITED. HOWEVER...ABUNDANT MOISTURE IN LOWER LEVELS BELOW INVERSION WILL ALLOW CLOUDS TO PERSIST AT TAF SITES THROUGH FORECAST PERIOD. IFR CONDITIONS WILL SET UP TONIGHT AND THEN MVFR CIGS WILL PERSIST UNTIL 18Z-21Z MON. DRY CONDITIONS WILL PREVAIL AT TAF SITES. SYSTEM MOVING TO SOUTHEAST OF FA MAY BRING PRCIPITATION TO EXTREME SE PART OF FA MON BUT NOT EXPECTED TO EFFECT TAF SITES. THE FOLLOWING WAS ISSUED AT 335 PM EST SUN DEC 4 2005 SHORT TERM (TONIGHT THROUGH TUESDAY NIGHT)... SKIES WERE OVERCAST THIS AFTERNOON WITH NW FLOW. TEMPS GENERALLY RANGED FROM THE MID 20S TO LOWER 30S. LOWS TONIGHT WILL DIP INTO THE TEENS TO MID 20S NORTH TO SOUTH...BUFFERED SOMEWHAT BY THE CLOUD COVER. FOR MONDAY...TEMPS WILL CONTINUE TO BE BELOW NORMAL. A S/W MOVES ACROSS THE AREA...BUT THIS FEATURE APPEARS MOISTURE STARVED AND SHOULD DO NO MORE THAN ALLOW THE LOW CLOUDINESS TO PERSIST. HOWEVER...ANOTHER LOW WILL MOVE NE ACROSS THE SE STATES ALONG THE EAST COAST. THE GFS KEEPS THE SIGNIFICANT LIFT AND MOISTURE WELL SE OF THE THE FCST AREA...BUT THE NAM IS SUGGESTING A CLOSE BRUSH...PERHAPS AFFECTING THE FAR SE FCST AREA. UNQUESTIONABLY...THERE WILL A SHARP GRADIENT WITH THIS SYSTEM. AT THIS POINT...GIVEN THE UNCERTAINTY...WILL CARRY A SLIGHT CHANCE OF SNOW FOR LEWIS AND SCIOTO COUNTIES FOR THE AFTERNOON INTO THE EARLY EVENING. FOR TUESDAY...ANOTHER S/W AND WEAK SFC FEATURE PASS ACROSS THE AREA. THE GFS SHOWS BETTER LIFT WITH THIS SYSTEM THAT THE NAM DOES AS IS SOMEWHAT FASTER AS WELL. NOT SURPRISINGLY...MAV GUIDANCE POPS ARE HIGHER THAN MET GUIDANCE POPS. WILL CONTINUE TO CARRY CHANCE/SLIGHT POPS NORTH TO SOUTH DURING THE DAY...TAPERING OFF INTO THE EVENING AND OVERNIGHT. LONG TERM (WEDNESDAY THROUGH SUNDAY)... EXPECT THE REGION TO BE MAINLY DRY AND COLD THROUGH THE END OF THE WEEK AS HIGH PRESSURE MOVES FROM THE PLAINS TO THE ATLANTIC COAST. THE GFS SUGGESTS THAT A CLIPPER WILL SWING INTO THE OHIO VALLEY ON SUNDAY. WITH DAYTIME TEMPERATURE RISING ABOVE FREEZING BY THAT TIME THIS SYSTEM WOULD BRING A CHANCE OF SNOW AND RAIN. THE FOLLOWING WAS ISSUED AT 102 PM EST SUN DEC 4 2005 AVIATION (18Z-18Z)... LOW LEVEL MOISTURE TRAPPED UNDER INVERSION WILL KEEP LOW CEILINGS IN ACROSS TAF SITES FOR MOST OF THIS FORECAST PERIOD. MODELS ARE IN PRETTY GOOD AGREEMENT WITH KEEPING LOW LEVEL MOISTURE ACROSS THE REGION. HAVE IFR CONDITIONS ACROSS AT ALL SITE AND LIFR AT NORTHERN SITES WHERE SLIGHTLY DEEPER MOISTURE IS PROGGED. RLG && .ILN WATCHES/WARNINGS/ADVISORIES... OH...NONE. KY...NONE. IN...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 522 AM EST SUN DEC 4 2005 INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-051030- WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO- SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT- PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE- DARKE-SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK- MADISON-FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH- PICKAWAY-FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON- CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO- 522 AM EST SUN DEC 4 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO. .DAY ONE...TODAY AND TONIGHT SOME LINGERING SNOW SHOWERS AND PATCHY FREEZING DRIZZLE WILL CONTINUE EARLY TODAY BUT THE ACCUMULATING PRECIPITATION HAS ENDED. ALTHOUGH THE ACCUMULATING PRECIPITATION HAS ENDED ROADS AND WALKWAYS MAY REMAIN SLIPPERY THIS MORNING. IF YOU ARE PLANNING TRAVEL THIS MORNING ALLOW EXTRA TIME TO REACH YOUR INTENDED DESTINATION. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The national radar mosaic for the moment the first event began.
4 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2005Every state in 2005This day in weather historyWarnings in Ohio, December 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5488358, 5488360, 5488359, 5488361.